Story of a Second Victim
The Vaught Verdict: How a Medical Error Could Have Led to a Homicide Charge
In March of 2022,...
Administration of multiple IV infusions is ubiquitous in the ICU, and there are several established safety parameters associated with medication concentration, dosing, and pump programming, the physical dexterity required for administering multiple IV infusions concurrently is underappreciated, and lack thereof can, in fact, lead to serious harm.
permission from the Agency for Healthcare Research and Quality.The original WebM&M
was written by Sarina Fazio, Ph.D., RN, Emma Blackmon, Ph.D., RN, Amy Doroy, Ph.D., RN, Ai Nhat Vu, and Paul MacDowell, PharmD.
(Citation: "An inadvertent bolus of norepinephrine.")
A 64-year-old woman with a history of anxiety, depression, hypothyroidism, arthritis, paroxysmal atrial fibrillation, an ascending aortic aneurysm, and a bicuspid aortic valve, presented to clinic with several months of worsening dyspnea on exertion. An echocardiogram showed moderate-to-severe aortic stenosis. She then underwent surgery for an aortic valve replacement, ligation of her left atrial appendage, and repair of her ascending aortic aneurysm.
Following surgery, the patient experienced intermittent episodes of hypotension, for which she was given intravenous (IV) fluid boluses and vasopressor support. She received IV norepinephrine at a rate of 0.5 - 6 mcg/minute until 21:00 on postoperative day 1. At 08:00 on postoperative day 2, the patient’s blood pressure was 98/59 mmHg and a 250 mL fluid bolus was ordered. The fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The patient developed diaphoresis, tachycardia to 114 bpm, and hypertension with an apex value of 271/161 mmHg. Once the inadvertent bolus was recognized, the vasopressor infusion was immediately stopped. In total, the patient received approximately 4.5 mL (or 160 micrograms) of norepinephrine infused over 15 minutes.
The patient was then closely monitored, and her hemodynamic parameters returned to baseline approximately 15 minutes later. However, the patient had ongoing hypotension in the hours following the inadvertent bolus of norepinephrine with a nadir of 54/38 mmHg, again requiring vasopressor administration and additional fluid boluses. The next day, the patient's blood pressure stabilized, and she was transferred to a stepdown unit, and later discharged home.
While the incident caused only temporary and minor harm to the patient, it was a cause of significant stress and anxiety throughout the rest of her hospital stay and persisted after her discharge. Under different circumstances, this error could have resulted in significant harm, including neurologic impairment and death.
By Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu & Paul MacDowell, PharmD
Hypotension following cardiac surgery may result from a variety of factors, such as hypovolemia, pump failure due to heart failure or shock, or maldistribution of blood flow due to septic shock.1-3 Severe, systemic vasodilation can occur in 5-25 % of patients following cardiac surgery, resulting in postoperative hypotension despite a normal or increased cardiac index.2,4 Most patients with vasodilatory shock respond to hemodynamic-guided IV fluid therapy and/or low-dose vasopressor agents, such as norepinephrine or vasopressin.3,5,6
Expected mean arterial pressure (MAP) values in the postoperative period are between 60-90 mmHg. Vasopressors are indicated for a MAP < 60 mmHg, a decrease in systolic blood pressure > 30 mmHg from baseline, or when there is risk of end-organ dysfunction due to hypotension.7,8 Prior to initiation of vasopressor therapy, patients should be assessed for hypovolemia which should be corrected with intravascular volume resuscitation,9 as vasopressors may be only partially effective in the setting of coexistent hypovolemia.10 However, for patients with pulmonary edema due to heart failure or acute respiratory distress syndrome, fluids may be cautiously withheld and/or administered in smaller quantities to assess for fluid responsiveness and prevent fluid overload.11,12
Vasopressor Administration & Monitoring
Vasopressors are drugs that induce vasoconstriction and elevate MAP.7 They are most safely administered intravenously through a central venous catheter to prevent risk of peripheral extravasation and to facilitate rapid, systemic distribution.13 Despite their life-sustaining benefit, vasopressors and inotropic agents have the potential, at high doses and with prolonged use, to cause serious complications, such as cardiac arrhythmias, myocardial ischemia, peripheral vascular insufficiency and peripheral ischemia.14 Vasopressor administration requires admission to an ICU and continuous cardiac and blood pressure monitoring by an interprofessional team. Infusions are typically titrated by ICU nurses based on provider orders regarding clinical endpoints and hemodynamic goals, such as blood pressure (MAP) and end-organ perfusion, that may differ based on clinical condition.15,16 Figure 1, adapted from Pinkney and colleagues,17 depicts a multi-lumen central venous catheter connected to multiple IV infusions.
Figure 1. Multiple IV Infusion Setup
Image adapted and printed with permission from Pinkney et al., 201417
Norepinephrine is the preferred, first-line vasopressor for both the treatment of septic and distributive shock.18 Norepinephrine produces vasoconstriction and increases contractility by stimulating alpha and beta1 adrenergic receptors.7 Norepinephrine has a rapid onset of action, with 5 minutes to peak serum steady-state and mean half-life elimination of 2.4 minutes. Norepinephrine can be administered using weight-based or non-weight-based dosing, the latter of which is calculated and rounded for an 80 kg patient. Though dosing and titration parameters may vary across institutions and clinical pathologies, examples of initial dosing and dose ranges are provided in Table 1.15,16
Table 1: Norepinephrine Dosing
|Initial Dose||Typical Dosage Range|
|Weight-based Dosing||0.05-0.15 mcg/kg/minute||0.05 to 0.4 mcg/kg/minute|
|Non-weight-based Dosing||5-15 mcg/minute||5 to 30 mcg/minute|
While administration of multiple IV infusions is ubiquitous in the ICU, and there are several established safety parameters associated with medication concentration, dosing and pump programming, the physical dexterity required for administering multiple IV infusions concurrently is underappreciated and lack thereof can, in fact, lead to serious harm. More research into this patient safety issue should be conducted. Also, standard guidelines detailing safe practices for administration of multiple IV infusions would benefit both patients and clinicians and should, therefore, be generated. Furthermore, clinicians should be supported with targeted education, establishment of best practices, and bedside clinical decision tools to help them mitigate errors associated with administration of multiple, high-alert IV infusions in the ICU.
Sarina A. Fazio, PhD, RN
Clinical Nurse Scientist, Center for Nursing Science
UC Davis Health
Emma J. Blackmon, PhD, RN, CCRN
Nurse Educator, Adult Critical Care
UC Davis Health
Amy L. Doroy, PhD, RN, NEA-BC, RN-BC
Nurse Manager, Medical Intensive Care Unit
UC Davis Health
Ai Nhat Vu
PharmD Candidate 2021
UC Davis Health
Paul MacDowell, PharmD, BCPS
Medication Safety Pharmacist
UC Davis Health
While America’s healthcare system is no stranger to criticism and you likely already know about its...